PURPOSE: As a group of European nurses familiar with treating patients with renal cell carcinoma (RCC) and hepatocellular carcinoma (HCC) using targeted/chemo- therapies, we aimed to review strategies for managing adverse events (AEs) associated with one targeted therapy, sorafenib.
METHOD: Focusing on the AEs we considered the most difficult to manage (hand-foot skin reaction [HFSR], diarrhoea, fatigue and mucositis/stomatitis), we reviewed the literature to identify strategies relevant to sorafenib. Given the paucity of published work, this included strategies concerning targeted agents in general. This information was supplemented by considering the wider literature relating to management of these AEs in other tumour types and similar toxicities experienced during conventional anti-cancer therapy. Together with our own experience, this information was used to compile an AE management guide to assist nurses caring for patients receiving sorafenib.
RESULTS: Our collated experience suggests the most commonly reported AEs with sorafenib and other targeted agents are HFSR, diarrhoea, fatigue, rash and mucositis/stomatitis; these generally have an acute (appearing at ∼0-1 months) or delayed onset (appearing at ∼3 months). Most management strategies in the literature were experience-based rather than arising from controlled studies. However, strategies based on controlled studies are available for HFSR and mucositis/stomatitis.
CONCLUSIONS: Evidence, especially from controlled studies, is sparse concerning management of AEs associated with sorafenib and other targeted agents in RCC/HCC. However, recommendations can be made based on the literature and clinical experience that encompasses targeted and conventional therapies, particularly in the case of non-specific toxicities e.g. diarrhoea and fatigue.